MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKN JOURNEY II BCS KNEE INSERT

SMITH & NEPHEW, INC. UNKN JOURNEY II BCS KNEE INSERT
Model Number 74027283
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Loss of Range of Motion (2032); Discomfort (2330)
Date of Event 12/28/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the left journey ii bcs knee insert implanted on (b)(6) 2014 broke while the patient knelt down.There is an schedule revision surgery to explant the insert on (b)(6) 2021.Any other details about the event and the revision surgery are unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
B4, d4, h4, h6: part number, lot number, udi, mfg/exp dates, annex a/e/f, description summary updated.
 
Event or Problem Description
It was reported that, after a left tka surgery had been performed on (b)(6) 2014, the jrny ii bcs xlpe art isrt sz 7-8 lt 11mm broke while the patient knelt down.There was a scheduled revision surgery to explant the insert on (b)(6) 2021, but it is unknown the actual surgery day.Any other details about the event and the revision surgery are unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed the post fracture off the insert.The post was returned with the insert for evaluation.A lab analysis performed on the device revealed wear-related damage to the articular surface of the insert, discoloration to the articular surface of the insert, damage to the post region surface of the insert, damage to the posterior surface of the fractured post and possible removal damage near the extraction slot.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved item.No definitive conclusions as to the cause of these issues can be determined.The clinical/medical investigation concluded that, the reported pain, popping, clunking, and difficulty bending are findings consistent with the broken insert post.Based on the information provided, the clinical root cause of the reported breakage cannot be definitively concluded.The patient kneeling cannot be ruled out as a contributing factor to the reported breakage.The impact to the patient beyond the revision surgery cannot be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma, this has been identified as warnings and precautions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of polyethylene shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNKN JOURNEY II BCS KNEE INSERT
Common Device Name
JOURNEY II BCS KNEE INSERT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11783855
Report Number1020279-2021-03829
Device Sequence Number16961205
Product Code JWH
UDI-Device Identifier00885556178416
UDI-Public00885556178416
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/18/2023
Device Model Number74027283
Device Catalogue Number74027283
Device Lot Number13EM12582
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer08/27/2021
05/04/2023
09/27/2023
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date08/30/2021
05/04/2023
09/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/20/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown